Texas, 2017

Hail in Texas, March 23, 2017

March 23, 2017 · NWS MAF · 2 events in 1 county or zone

An upper trough was approaching West Texas from the west with an upper ridge over the southeast part of the country. A surface trough and a dryline were across the Upper Trans Pecos.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper trough was approaching West Texas from the west with an upper ridge over the southeast part of the country. A surface trough and a dryline were across the Upper Trans Pecos. Good low-level moisture was present to the east of the dryline as well as high lapse rates and wind shear. These conditions, along with good upper lift over the region, aided in the development of large hail across the Permian Basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 23, 9:15 PM CST, 30 minutes earlier.

Area forecast discussion, Mar 23, 9:15 PM CST, 30 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Midland/Odessa TX
1015 PM CDT Thu Mar 23 2017

.UPDATE...
Update to remove high wind highlights except for GDP Mtns and to
cancel RFW.

&&

.DISCUSSION...
Winds are decreasing although still windy in a few places as front
moves east across the area. Southerly LLJ will keep winds up
across the east for few more hours.

Also we have opted to cancel RFW, as conditions have abated. Per
satellite we detected a few fires in the area today including;
along I-10 east of Van Horn, near Orla, sw of Seminole and se of
Wink.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     50  75  45  78 /  40  10   0   0
Carlsbad                       46  77  42  80 /   0   0   0   0
Dryden                         53  81  50  84 /  10   0   0   0
Fort Stockton                  50  78  48  81 /  10   0   0   0
Guadalupe Pass                 40  66  43  74 /   0   0   0   0
Hobbs                          44  72  40  75 /   0   0   0   0
Marfa                          38  67  35  77 /   0   0   0   0
Midland Intl Airport           49  77  47  78 /  10   0   0   0
Odessa                         48  77  47  78 /  10   0   0   0
Wink                           48  78  44  80 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Fire Weather Watch from 8 AM MDT Friday through Friday afternoon
     for Guadalupe Mountains-Southeast Plains.

     High Wind Warning until 6 PM MDT Friday for Guadalupe Mountains
     of Eddy County.

TX...Fire Weather Watch from 9 AM CDT /8 AM MDT/ Friday through
     Friday evening for Andrews-Big Bend Area-Borden-Crane-
     Davis/Apache Mountains Area-Dawson-Ector-Gaines-Glasscock-
     Guadalupe Mountains-Howard-Loving-Marfa Plateau-Martin-
     Midland-Mitchell-Pecos-Presidio Valley-Reagan-Reeves County
     and Upper Trans Pecos-Scurry-Terrell-Upton-Van Horn and
     Highway 54 Corridor-Ward-Winkler.

     High Wind Warning until 6 PM MDT Friday for Guadalupe Mountains.

&&
Hazardous weather outlook, Mar 23, 9:18 PM CST, 27 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
1018 PM CDT Thu Mar 23 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-250330-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
1018 PM CDT Thu Mar 23 2017 /918 PM MDT Thu Mar 23 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...TONIGHT

Strong southwest to west winds will continue in the Guadalupe
Mountains, where a High Wind Warning remains in effect.

A few thunderstorms are possible across the northern Permian Basin
tonight. Primary threats are gusty wind and small hail.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Strong west winds are expected to continue in the Guadalupe
Mountains Friday. A High Wind Warning is in effect.

Critical fire weather conditions will be possible again Friday,
across all areas. A Fire Weather Watch is effect. Sunday, critical
fire weather conditions will be possible in the Guadalupe Mountains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Mar 23, 9:38 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1038 PM CDT THU MAR 23 2017

TXZ050-051-061-062-240430-
Midland TX-Martin TX-Andrews TX-Ector TX-
1038 PM CDT THU MAR 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ECTOR...SOUTHEASTERN
ANDREWS...NORTHWESTERN MIDLAND AND SOUTHWESTERN MARTIN COUNTIES UNTIL
1130 PM CDT...

At 1037 PM CDT, Doppler radar was tracking a strong thunderstorm near
Midland International Air and Space Port, or 8 miles west of Midland,
moving northeast at 55 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Midland, Odessa, Midland International Air and Space Port, Warfield,
Midland Airpark and Mission Dorado.

THIS INCLUDES Interstate 20 between mile markers 124 and 141.

LAT...LON 3188 10229 3204 10234 3220 10217 3209 10204
      3195 10198
TIME...MOT...LOC 0337Z 240DEG 48KT 3200 10223

49

The radar

The Midland/Odessa radar (KMAF), 12 km away, was scanning. The volume nearest the first event began at 03:44 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Midland

When
March 23, 9:45 PM CST to 9:50 PM CST
Where
Midland County, Midland
Measured
1.75 in hail
Reported by
Public
Coordinates
32.000, -102.080

Hail, Midland

When
March 23, 9:48 PM CST to 9:53 PM CST
Where
Midland County, 3.92 mi NW of Midland
Measured
1 in hail
Reported by
NWS Employee
Coordinates
32.038, -102.130

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 680131, 680130.